Skip to content
My WebMD Sign In, Sign Up
Mechanical Heart Valves & Blood Thinner
avatar
Khianne posted:
I need some help understanding what is happening with my father's body and the possible out comes of a decision he made. He 57 & 7 years ago had 2 Mechanical Valves & a pacemaker put in. He stopped taking his medications 8 months ago. He went in the hospital for sevre pain & has been there 2 days now. I just want to understand & be prepared for what may happen so I can stay strong for the family.
Reply
 
avatar
cardiostarusa1 responded:
Hi:

"He stopped taking his medications 8 months ago."

Why was that? Side effects? Couldn't afford it any longer?. Other?

Most important, in patients with mechanical heart valves, lifelong anticoagulation (so-called blood thinner, such as Coumadin/warfarin) therapy is required to prevent blood clots (thrombus) from forming on and around the valve, which in turn, may/can detach, and embolize (travel) to the brain, causing a stroke. Something no one wants to have happen.

Patient resources

An Informational and support site for heart valve replacement patients, and for those who may need this type of major surgery sometime soon.

FORUMS

http://www.valvereplacement.com/forums/index.php

Implantable com

Website provides a focus for information related to the field of implantable pacing and defibrillation.

http://www.implantable.com

Pacemaker Club

Our purpose is to help cardiac pacemaker and implantable cardioverter defibrillator (ICD) recipients meet, share information and support each other.

http://www.pacemakerclub.com

LifeBeat Online

An e-newsletter created to help people with cardiac devices and heart or blood vessel conditions live full, active lives.

http://www.lifebeatonline.com

"He went in the hospital for severe pain & has been there 2 days now."

Communicate well with his doctors and nurses. Best of luck to your father down the road of life.

-

-

Learn About the


WebMD

The Heart: (Human Anatomy) Pictures, Definition, Location in the Body and Heart Problems

http://www.webmd.com/heart/picture-of-the-heart

How the Heart Pumps

Animated Tutorial

http://your-doctor.com/healthinfocenter/medical-conditions/cardiovascular/heartpump-tutorial.htm


-

Quote!

"Be a questioning patient. TALK to your DOCTOR and ASK QUESTIONS. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society


. .

WebMD/WebMD forums DOES NOT provide medical advice, diagnosis, or treatment.

 
avatar
Khianne replied to cardiostarusa1's response:
He hasn't been able to afford all of his medications and 'live' since he had to go on disability after the surgery. It was only after the surgery where he started having sugar problems & fluid in his lungs. They even changed his blood type from A to A-. He's miserable & not really living a quality life. They moved him to a lvl 3 heart patient while he was there. He's now home and back on meds.
 
avatar
cardiostarusa1 replied to Khianne's response:
Hi:

"He hasn't been able to afford all of his medications"

Patient resources

Information You Need to Get Your Medicine

NeedyMeds

NeedyMeds is the best source of information for people who need help with the cost of medicine and other healthcare expenses.

http://www.needymeds.com

Partnership for Prescription Assistance (PPA)

https://www.pparx.org

Also, the patient can check with major stores such as Walmart or Target for some low-cost prescription drugs.

"It was only after the surgery where he started having sugar problems & fluid in his lungs."


Unfortunately, various problems or complications during (on or off-pump) or anytime after open-heart surgery may/can occur, which includes, but is not limited to, infection, inflammation, fever, pneumonia, pulmonary edema, pleural effusion, phlebitis, thrombophlebitis, deep vein thrombosis, plaque and/or calcium deposit disruption in the aorta causing dislodgement, high blood pressure, low blood pressure, heart attack, heart failure, pericarditis, pericardial effusion, cardiac tamponade, excessive bleeding, neurological/neurocognitive deficits (can be due from being on cardiopulmonary bypass, anesthesia effects or drugs administered during and post-procedure), vessel spasm, bypass graft occlusion or failure (one or more), phrenic nerve dysfunction or damage (dependent on the technique used to access the heart), which affects the diaphragm and breathing, stupor, coma, decreased intellectual function, brain attack (stroke), lung/respiratory problems, kidney dysfunction/failure, acute mesenteric ischemia/mesenteric ischemia, irregular heart/pulse rate (arrhythmia), heart block, metabolic disturbance, electrolyte imbalance, depression, and absolute worst case scenario, sudden cardiac death.

"He's miserable & not really living a quality life."

More often than not, ones' overall quality of life can be improved and life expectancy can be increased, but it takes good doctor/patient-patient/doctor communication and understanding at ALL times.

Take good care,

CardioStar*



-

-

WebMD/WebMD forums DOES NOT provide medical advice, diagnosis, or treatment.
 
avatar
nitro37 responded:
tHE COMPANY WHO MAKES THE EXPENSIVE DRUGS AFTER A HEART ATTACK HAS LOST IT'S PATENT PROTECTION DUE TO 17 YEARS RUNNING OUT. A NEW CHEAPER DRUG IS NOW AVAILABLE TO REPLACE DRUGS LIKE PRAVIX


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

A Word A DayGuest Expert
It is important to keep physically fit. But it is just as critical to stay mentally fit as well. One form of mental aerobics is to learn a ... More
Was this Helpful?
10 of 10 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center